Louisiana, 2012

Strong Wind in Louisiana, March 8, 2012

March 8, 2012 · NWS SHV · 1 event in 1 county or zone

A strong cold front moved through Northern Louisiana during the late afternoon and early evening hours of March 8th. Pressure rises were very strong behind this frontal boundary, resulting in very strong post-frontal gradient winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong cold front moved through Northern Louisiana during the late afternoon and early evening hours of March 8th. Pressure rises were very strong behind this frontal boundary, resulting in very strong post-frontal gradient winds. Winds were sustained near 20 to 25 mph with gusts as high as 45 mph across the northern half of the state. These winds downed trees and powerlines in Winn Parish, Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 8, 10:23 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 8, 10:23 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1023 PM CST THU MAR 8 2012

.DISCUSSION...
COLD FRONT CONTINUES TO MAKE GOOD PROGRESS S THIS EVENING...HAVING
ALREADY REACHED S OF A LFK...TO IER...TO JUST N OF A TVR LINE AS
OF 03-04Z. THIS IS A LITTLE FASTER THAN WHAT THE SHORT TERM PROGS
HAVE INDICATED...MAINLY DUE TO STRONG 3-5MB/3 HOUR PRESSURE RISES
THAT HAVE BEEN EVIDENT ALL EVENING BEHIND THE FRONT OVER EXTREME
NE TX/SE OK/SW AR. MUCH OF THE CONVECTION HAS BEEN ROOTED ALONG
AND BEHIND THE FRONT ALL EVENING...ALTHOUGH RAINFALL TOTALS HAVE
BEEN IMPRESSIVE THUS FAR OVER MUCH OF THE REGION...RANGING FROM
1-2 INCHES...WITH ISOLATED LOCALES OVER DEEP E AND NE TX/SW AR
RECORDING 2.5-3+ INCHES. FLOODING HAS BEEN MINOR THOUGH...WITH A
MINIMAL FLOOD THREAT CONTINUING OVERNIGHT MAINLY OVER E TX/N
LA...AS THE PARENT SHORTWAVE NOTED ON THE WATER VAPOR LOOP SLOWLY
PROGRESSING E ACROSS CNTRL TX...GRADUALLY SHIFTS E. THE MEAN FLOW
REMAINS STRONGLY DIFFLUENT THOUGH OVER THE REGION...WITH ELEVATED
MOISTURE CONVERGENCE ALONG THE 925-850MB TROUGH SUPPORTING A
CONTINUATION OF CONVECTION THROUGH MUCH OF THE OVERNIGHT HOURS S
OF THE I-30 CORRIDOR OF NE TX/SW AR. THE SWRLY LLJ IS EXPECTED TO
DIMINISH LATER THIS EVENING ATOP THE COLDER POST-FRONTAL AIR
MASS...WHICH SHOULD RESULT IN A DECREASE IN THE HEAVY RAIN THREAT
AFTER 06Z. HOWEVER...CONDITIONS REMAIN PRIME UNTIL THEN MAINLY
ACROSS E TX/N LA GIVEN THE VERY MOIST AND BUOYANT AIR MASS IN
PLACE PER THE 00Z KSHV RAOB. IN FACT...A NEAR RECORD PW OF 1.77
INCHES WAS RECORDED JUST AHEAD OF THE FRONT/CONVECTION EARLY THIS
EVENING...WITH A VERY DEEP WARM LAYER /ABOVE FREEZING/ OF
3.7KM...FURTHER ENHANCING THESE WARM RAIN PROCESSES.

HAVE MADE A FEW CHANGES TO POPS TO THE GOING FORECAST...MAINLY TO
LOWER THEM TO CHANCE N OF I-30. HAVE ALSO REMOVED THE SVR WORDING
FROM THE FORECAST TONIGHT...ALTHOUGH AN ISOLATED HAILER OR TWO
CAN/T BE RULED OUT FROM THE ELEVATED STORMS. ALSO LOWERED TEMPS A
TAD BEHIND THE FRONT...GIVEN THE CURRENT 04Z READINGS...WHICH HAVE
PLUMMETED SOME 15-20+ DEGREES IN A VERY SHORT PERIOD OF TIME WITH
THE FROPA. DID REMOVE HEAVY RAINFALL WORDING FROM FRIDAY MORNING/S
FORECAST FOR DEEP E TX/NCNTRL LA GIVEN THE WEAKER MOISTURE
CONVERGENCE/LARGE SCALE FORCING WITH THE LOSS OF THE LLJ. NEW 00Z
PROGS COMING IN ARE DEPICTING MUCH DRIER CONDITIONS MAINLY N OF
I-20 OVER NE TX/SW AR...WITH THE RESIDUAL RAINFALL DIMINISHING
DURING THE AFTERNOON FARTHER S AS THE 850MB TROUGH SHIFTS INTO
CNTRL LA AND STALLS. IT IS INTERESTING TO NOTE THAT THE 00Z
NAM/GFS ARE NOW RETURNING A PORTION OF THE FRONT N FARTHER W
TOWARDS THE I-35 CORRIDOR SATURDAY EVENING...IMPLYING THAT THE 2ND WAVE
OF HEAVY RAIN WOULD BE FOCUSED FARTHER W ACROSS THESE AREAS
SATURDAY NIGHT/SUNDAY MORNING...BEFORE THE PRIMARY KICKER SYSTEM
SWEEPS E ACROSS THE REGION SUNDAY. THIS WOULD SUGGEST LOWER
CUMULATIVE RAINFALL TOTALS...ALTHOUGH A FLOOD THREAT WILL STILL BE
POSSIBLE ACROSS THE REGION GIVEN THE WIDESPREAD HEAVY RAINFALL
THAT FELL THIS AFTERNOON/EVENING.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
WIDESPREAD CONVECTION CONTINUING FROM NW TO SE AS A COLD FRONT
MOVES THROUGH THE REGION. PRECIPITATION TO GRADUALLY DIMINISH
THROUGH 09/12Z. MVFR/IFR CONDITIONS TO PREVAIL BEHIND THE FRONT
OVERNIGHT WITH IMPROVEMENT TO VFR POSSIBLE ACROSS AREA TERMINALS
AFTER 09/18Z. OTHERWISE...NORTH WINDS AT 15 KTS AND GUSTY TO
CONTINUE THROUGH THE TERMINAL FORECAST PERIOD. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  45  55  44  60  54 / 100  60  70  80  70
MLU  45  53  42  64  56 / 100  80  50  60  70
DEQ  40  59  38  59  51 /  50  30  40  80  70
TXK  41  56  40  59  53 /  80  40  50  80  70
ELD  41  56  40  63  53 / 100  60  40  60  70
TYR  42  52  44  55  54 / 100  50  70  80  70
GGG  44  54  45  57  55 / 100  50  70  80  70
LFK  49  54  47  58  58 / 100  80  70  80  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/05
Hazardous weather outlook, Mar 8, 11:55 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CST THU MAR 8 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1155 AM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A HEAVY RAIN EVENT WILL CONTINUE SHAPING UP FOR THIS AFTERNOON AND
TONIGHT. ALSO...THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. A COLD
FRONT WILL BE MOVING SOUTH ACROSS THE AREA...WITH PLENTY OF
MOISTURE OUT AHEAD OF IT. UPPER LEVEL DISTURBANCES RIDING ALONG IN
THE SOUTHWEST FLOW ALOFT WILL FURTHER ENHANCE SHOWER AND
THUNDERSTORM ACTIVITY. THIS WILL LEAD TO HEAVY RAINFALL WITH
AMOUNTS BETWEEN TWO TO FOUR INCHES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COLD FRONT WILL PROGRESS SOUTH TO THE GULF COAST ON FRIDAY.
THEN IT IS EXPECTED BECOME NEARLY STATIONARY WITH A SURFACE LOW
FORMING ALONG THE UPPER TEXAS COAST. RAIN CHANCES WILL LINGER
ACROSS THE AREA AS WE MOVE THROUGH THE WEEKEND...AND THE SURFACE
LOW LIFTS NORTH SATURDAY AND SATURDAY NIGHT. THE FRONTAL BOUNDARY
WILL RETURN NORTH AS A WARM FRONT...PROVIDING ANOTHER ROUND OF
HEAVY RAINFALL WITH AN ADDITIONAL 1 TO 3 INCHES POSSIBLE.
ADDITIONAL RAINFALL IS EXPECTED SUNDAY AND SUNDAY NIGHT...AS THE
CUT OFF UPPER LOW FINALLY LIFTS NORTHEAST ACROSS THE PLAINS. HEAVY
RAINFALL WILL PROVIDE POSSIBLE FLOODING AND FLASH FLOODING. THE
RAIN DOES APPEAR TO TAPER OFF FROM WEST TO EAST LATE SUNDAY NIGHT
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT...HAM RADIO OPERATORS...AND
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. ADDITIONAL ACTIVATION MAY
BE NEEDED INTO THE WEEKEND AS HIGH WATER BECOMES AN ISSUE.

ELEVEN

In the hours before

Special weather statement, Mar 8, 6:32 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
632 PM CST THU MAR 8 2012

TXZ124-125-136-090115-
SMITH-UPSHUR-WOOD-
632 PM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     SMITH...UPSHUR AND WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     GOLDEN...HAINESVILLE...HOARD...MINEOLA...PLEASANT GROVE...
     QUITMAN AND WINNSBORO...

AT 628 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR VAN...OR 12 MILES SOUTHWEST OF
MINEOLA...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...AS WELL AS INTENSE RAINFALL
OF ONE HALF TO ONE INCH IN A SHORT PERIOD OF TIME.

VII
Special weather statement, Mar 8, 7:00 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
700 PM CST THU MAR 8 2012

TXZ149-150-152-090200-
CHEROKEE-NACOGDOCHES-RUSK-
700 PM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CST...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...
IN NORTHEAST TEXAS...
     RUSK AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     GARRISON...MAYDELLE...MINDEN...NEW SALEM...PONTA...RUSK...SACUL
     AND TRAWICK...

AT 658 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR RUSK...MOVING EAST NORTHEAST
AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAINFALL OF ONE HALF TO OVER ONE INCH MAY ALSO
OCCUR IN A SHORT PERIOD OF TIME.

VII
Local storm report, Mar 8, 8:07 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
807 PM CST THU MAR 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     NON-TSTM WND DMG TEXARKANA               33.45N 94.02W
03/08/2012                   MILLER             AR   LAW ENFORCEMENT

            TREE DOWN ON HOUSE.

&&

MMAYEAUX
Local storm report, Mar 8, 9:07 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
907 PM CST THU MAR 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             1 S LUFKIN              31.32N 94.73W
03/08/2012  M0.75 INCH       ANGELINA           TX   BROADCAST MEDIA

            ANGELINA COLLEGE AND CROWN COLONY REPORTED DIME SIZE
            HAIL.

&&

VII
Special weather statement, Mar 8, 9:12 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
912 PM CST THU MAR 8 2012

TXZ152-165-166-090400-
ANGELINA-NACOGDOCHES-SAN AUGUSTINE-
912 PM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1000 PM CST...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...SAN AUGUSTINE AND ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     DIBOLL...ETOILE AND HUNTINGTON...

AT 910 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HUNTINGTON...OR 10 MILES
SOUTHEAST OF LUFKIN...MOVING EAST NORTHEAST AT 30 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM...AND HAS BEEN RECENTLY
REPORTED WITH THIS STORM. VERY HEAVY RAINFALL MAY ALSO RESULT IN
PONDING OF WATER ON ROADWAYS.

VII
Special weather statement, Mar 8, 9:33 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
933 PM CST THU MAR 8 2012

TXZ111-112-125-126-137-090430-
CASS-GREGG-MARION-MORRIS-UPSHUR-
933 PM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1030 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...MARION...MORRIS...UPSHUR AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     CEDAR SPRINGS...CLARKSVILLE CITY...DAINGERFIELD...DIANA...EAST
     MOUNTAIN...GILMER...GLADEWATER...HUGHES SPRINGS...JENKINS...
     LINDEN...LONE STAR...ORE CITY...ROCKY BRANCH...ROSEWOOD AND WEST
     MOUNTAIN...

AT 931 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF WEST MOUNTAIN...
OR 5 MILES SOUTHWEST OF GILMER...MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF BUT
VERY INTENSE RAINFALL.

VII

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Winn

When
March 8, 10:28 PM CST
Where
Winn forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.944, -92.637 (the zone’s center; the record gives no point)

Strong gradient winds downed trees and powerlines approximately 2 miles north of Winnfield, Louisiana.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360859.